Please login or register.

Login with username, password and session length
Advanced search  

News:

Got a story to tell for the magazine? Get in touch with the editor!

media

Author Topic: anyone else had a horrible reaction to temp Provera after post menopausal bleed?  (Read 676 times)

oldlady1961

  • Member
  • *
  • Posts: 11

New member today! Looking for support and advice. After a tiny post menopausal bleed, and a biopsy which showed endometrial thickening, but no cancerous or pre-cancerous changes, I was advised to stop daily Utrogestan 100mg, which I had taken with 2 x Oestrogel for 5 years and felt absolutely GREAT on, and take Provera 5mg three times a day (so 15mg a day) for 4 months . I did as I was told, and had side effects almost immediately which just got worse and worse over the next 9 weeks 2 days. Headache + nausea. Sore breasts. Heavy night sweating 6 weeks +. Next came daily weird chills and shaking, lots of hot flushes, terrible insomnia, daily anxiety + panic attacks (NEVER had these before) and then heavy bleeding for 15 days. GP said they didn't think it could be the Provera, but as a practice they're not very HRT savvy at all. So I paid for a private menopause appointment and that specialist GP said yes it almost definitely is Provera. I had already just decided to stop taking it and they advised me to go back on Utrogestan but double it to 200mg to protect endometrium. I have now been OFF PROVERA for 4 WEEKS 3 DAYS but still having hot flushes, insomnia and anxiety although there is an upward trend and I can see I am improving overall. I just can't believe it's taking so long to get the Provera effect out of my system, specialist GP says it could take 6-8 weeks! Has anyone else had anything like this? What did you do? I feel absolutely dreadful and usually feel so good. Being sensible and having my PMB checked out seems to have been the worst decision I ever made.
Logged

CLKD

  • Member
  • *
  • Posts: 74815
  • changes can be scary, even when we want them

Morning.  The body doesn't get where it is suddenly unless there has been a hysterectomy.  Your poor hormones don't know if they are flying a bike or riding a kite.

Provera may well have triggered them to go haywire with those nasty side effects. R U using anything at all?

Anxiety can appear during peri menopause - mayB get an anti-anxiety medication to ease those symptoms.  I've had panic attacks since the age of 3 so have found various medications that have helped over the years.  Including Bachs flower remedy mouth spray, relaxation therapy - do U have access to open spaces to simply sit?

Browse round.  Make notes.  Let us know how you get on. 
Logged

oldlady1961

  • Member
  • *
  • Posts: 11

Thank you very much for your reply
Logged

sheila99

  • Member
  • *
  • Posts: 5082

It sounds like a long time. I don't know if she's right or wrong so perhaps give it the 8 weeks then consider other options if you still feel bad. On the face it most if them sound like oestrogen deficiency symptoms so you could try an increase. Also it's possible that you tolerate 100 mg utro but get get side effects with 200mg. If it is you could try it vaginally if you don't already. How thick was your lining? Going through this now may have saved you from a higher risk of cancer.
Logged

oldlady1961

  • Member
  • *
  • Posts: 11

It was 6.9mm and no cancerous changes seen. I can feel improvements happening for example my hot flushes seem to have stopped I think and last 3 nights I didn’t sweat but my god it’s so slow. I’ve been back on oestrogel and utrogestan (but 200 instead of 100) For a full month now. I used to feel absolutely great I can’t believe how much this provera has messed me up.
Logged

merrygoround

  • Member
  • *
  • Posts: 97

If you took the original 100mg utrogestan vaginally then it might work, one of the menopause doctor podcasts that I listened to said that it is up to ten times more effective if placed where it's needed because it is already bioidentical and doesn't need to be digested (provera does) which just wastes it on the rest of the body.

I had the most horrific experience with provera, I was suicidal at the flick of the provera switch, not normally, normally I'm happy.
That wasn't all happened (at 10mg a day for 12 days a month).
Provera gave me a flu like illness I couldn't shake, I was off work and in bed, couldn't function at all. I phoned the GP who said it wasn't because of the provera, I must have a flu like illness...

I didn't, it was provera, at 10mg. I tried 5 mg the next month, almost as bad as 10mg, not any discernible improvement by halving the dose.

I phoned the GP again and we argued about whether or not I was having a reaction at all!

How long did it last? After five days I was 80% better, the rest of the feeling took a good month to pass, all after I put my foot down and simply refused to be poisoned again.

So I lost my oestrogen prescription.

I don't do well with progesterone in any circumstance, I'm on tibolone now, it's good.

PS Provera didn't even control my bleeding, I bled when my body decided to while taking any HRT, bleeding during provera days wasn't a problem and I was well past menopause, HRT seems to make most women bleed regardless from what I've heard anecdotally.
« Last Edit: May 26, 2024, 10:15:33 AM by merrygoround »
Logged

oldlady1961

  • Member
  • *
  • Posts: 11

Oh my goodness that sounds so awful but I’m also incredibly grateful you shared that because it’s not JUST ME. I am definitely improving now but still not totally normal. I also feel like I’ve been poisoned ! Really helpful thank you. Yes I’ve heard you can use utrogestan vaginally but haven’t tried that yet.
Logged

Kelloggs

  • Member
  • *
  • Posts: 30

If you took the original 100mg utrogestan vaginally then it might work, one of the menopause doctor podcasts that I listened to said that it is up to ten times more effective if placed where it's needed because it is already bioidentical and doesn't need to be digested (provera does) which just wastes it on the rest of the body.

I had the most horrific experience with provera, I was suicidal at the flick of the provera switch, not normally, normally I'm happy.
That wasn't all happened (at 10mg a day for 12 days a month).
Provera gave me a flu like illness I couldn't shake, I was off work and in bed, couldn't function at all. I phoned the GP who said it wasn't because of the provera, I must have a flu like illness...

I didn't, it was provera, at 10mg. I tried 5 mg the next month, almost as bad as 10mg, not any discernible improvement by halving the dose.

I phoned the GP again and we argued about whether or not I was having a reaction at all!

How long did it last? After five days I was 80% better, the rest of the feeling took a good month to pass, all after I put my foot down and simply refused to be poisoned again.

So I lost my oestrogen prescription.

I don't do well with progesterone in any circumstance, I'm on tibolone now, it's good.

PS Provera didn't even control my bleeding, I bled when my body decided to while taking any HRT, bleeding during provera days wasn't a problem and I was well past menopause, HRT seems to make most women bleed regardless from what I've heard anecdotally.

This is so interesting.
I’ve been prescribed 10mg of Provera alongside my merina and wverol 50 to combat bleeding.. had one week where I felt great and then started bleeding yesterday.. enough to need a tampon.
I’m so incredibly fed up with it..
Wondering if i should take utrogestan every day instead and half my patch to see if it stops the bleeding
Logged

oldlady1961

  • Member
  • *
  • Posts: 11

The BMS guidelines (links below) on postmenopausal bleeding on HRT suggest that doubling utrogestan is one of the valid options along with either provera or the other one beginning with N. It seems to be personal preference by the gynaecologist. I was put on provera 15mg with no discussion at all I didn't know there was a choice, but it was like a poison. 7 1/2 weeks off it now and i'm still not right at all. night sweats have mostly stopped as have hot flushes, although I had one yesterday., Its as if provera cancelled out the benefits of my Oestrogel and I'm starting from scratch again. By a very long way the worst side effect is anxiety and panic, it comes from nowhere for no reason. I have no "worries" so its not like "worrying about" something, its like persistent inexplicable fear. I am having some days now where this does not happen but literally every time I have a good day and think might be getting back to normal I have an appalling crash and feel almost suicidal. I don't know where to go from here, and how long to wait, but I'm thinking maybe testosterone, or antidepressants. but i can't live like this.

https://thebms.org.uk/wp-content/uploads/2024/04/01-BMS-GUIDELINE-Management-of-unscheduled-bleeding-HRT-APRIL2024-D.pdf

https://thebms.org.uk/publications/bms-joint-guidelines/management-of-unscheduled-bleeding-on-hormone-replacement-therapy-hrt/
Logged